Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 155, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 6, 2023, 4:13 PM EDT for Putnam County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2023, 4:13 PM EDT (20:13 UTC)
- Expired
- Apr 6, 2023, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Putnam County, GA
The radar
The Robins AFB radar (KJGX), 80 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 4:30 PM EDT | HAIL 1 | 1 Ne Eatonton, GA | QUARTER-SIZED HAIL REPORTED IN EATONTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
889
WUUS52 KFFC 062013
SVRFFC
GAC237-062100-
/O.NEW.KFFC.SV.W.0155.230406T2013Z-230406T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
413 PM EDT Thu Apr 6 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Putnam County in central Georgia...
* Until 500 PM EDT.
* At 413 PM EDT, a severe thunderstorm was located over Eatonton,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Eatonton, Phoenix, Rockville, Rock Eagle 4-H Center, Warfield and
Harmony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3325 8340 3339 8348 3347 8339 3348 8328
3347 8328 3345 8326 3344 8326 3342 8324
3340 8324 3340 8321 3338 8322 3339 8319
3333 8314
TIME...MOT...LOC 2013Z 236DEG 9KT 3335 8338
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:23 PM EDT, 50 minutes earlier.
Area forecast discussion, Apr 6, 3:23 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
323 PM EDT Thu Apr 6 2023
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This evening through Friday)
Issued at 319 PM EDT Thu Apr 6 2023
As the surface low associated with the mid-level trough barrels
across southern Canada, the forecast area remains entrenched in a
very summer-like airmass this afternoon ahead of the frontal
boundary to our west. The soupy airmass is anomalously moist, with
PWATS diagnosed at 1.26" in this morning's 12Z sounding, which
exceeds the 90% moving average from SPC's sounding climatology.
Dewpoints in the upper 60s have been realized this afternoon at
several locations coinciding with temperatures in the low to mid
80s. Scattered cloud coverage has allowed for daytime heating of
the surface to occur this afternoon and SPC's mesoanalysis has
progged SBCAPE from 1500-2500 J/kg in locations primarily along
and south of the I-20 corridor through the afternoon. Given the
deep moisture in place and warm temperatures, CAMs suggest summer-
like convective showers and thunderstorms to develop across much
of the forecast area ahead of the frontal boundary to our west. We
are already seeing a few showers with some lightning strikes
popping up in storms across central eastern Georgia at the time of
writing. Will need to continue to monitor those and any future
development throughout the day. While some thunderstorms could
become strong with gusty winds, frequent lightning, and periods of
heavy rainfall, the threat for severe weather is low as
thunderstorm strength will be limited due to the absence of upper
level support for any appreciable wind shear.
As the front slowly progresses eastward overnight, waves of moisture
overspreading our northern tier will bring the likely chance for
widespread precipitation Friday. The front will generally stall
along the I-85 corridor and will be the impetus for shower and
thunderstorm development throughout the short term forecast period
across much of north Georgia. Tomorrow's thunderstorm chances are
somewhat limited, but non-zero across north Georgia. MUCAPE around
500 J/kg are progged across most of the forecast area with the
exception of the counties along our northern border, meaning that a
low end chance for isolated embedded thunderstorms with any waves of
precipitation will exist. However, the best axis of instability will
set up along I-20 where areas to the south where these locations
could see more surface based CAPE around 1500 J/kg associated with
daytime heating with any breaks in cloud coverage. Again, the severe
weather threat will be tamped down due to the displacement of any
upper level forcing. Widespread to numerous showers are expected to
continue through tomorrow night across north Georgia.
The end of the short term period kicks off the onset of a strong CAD
wedge event that could bring record breaking low maximum
temperatures to the start of the long term period.
KAL
&&
.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 319 PM EDT Thu Apr 6 2023
In a word, the long term can be summed up as such: soggy. As has
been the case with seemingly every approaching front over the past
few weeks, an expansive cold front looks to get caught in the weeds
across central Georgia... stalling out for several days. Mid-level
flow around the same time becomes fairly weak and quasi-zonal, with
no real mechanism to force complete frontal passage. Per global
model guidance, some semblance of frontal forcing is likely to
linger around the middle-section of the CWA through Sunday.
Currently, PWATs on the order of 1.5-1.75" are expected each day
through Day 4, approaching (and potentially exceeding) daily maximum
moving averages climatologically for early April. Model soundings
suggest nearly fully saturated profiles for a majority of the state,
which would make for efficient rainmakers. Forecast rainfall totals
have leveled out (and have begun a slight downtrend over the past
day), and now suggest widespread totals of 1.5-2.5"-- skewed
slightly higher towards the eastern portion of the CWA -- with
locally higher amounts possible in areas that experience training of
storms or periods of heavier precipitation. This is cause for some
local concern, because though shallow soil layers have recovered
well (moisture in the 20-30% range), several rivers are still in
flood at the time of writing of this AFD.
Concurrently, a 1030+ mb surface high (+1-2 sigma per ensemble
guidance) slides into place across the Great Lakes/inches toward New
England overnight Friday into Saturday. A strong CAD wedge begins to
bank up against the Appalachians, with characteristic U-shaped
isobars reaching as far west as northern Alabama. Reinforcement of
the cool dome by steady precipitation falling within it on Saturday
looks to have a rather profound effect on forecast afternoon
temperatures. Looking at ensemble guidance, 30-60% of the respective
members of the GEFS, EPS, and Canadian ensembles have temperatures
below 50 at KATL at 18Z on April 8th/Saturday. Have opted to do a
75/25 blend of NBM/NBM10 to account for the current model trends. At
present, highs look to top out in just the upper-40s to low-50s on
Saturday, a nearly 30 degree swing from highs on Thursday (in the
upper-80s to near 90F)! Will need to keep an eye on record low
maximums as this event enters the near term -- the record for ATL is
51F for April 8th, and a high of 50F is forecast. For now, it looks
like at least in-situ CAD can be expected to linger well into mid-
week next week. Both the GFS and Euro suggest complete clearing of
the wedge is unlikely to occur until an upper closed low digging
across the ArkLaTex toward the Gulf Coast nudges the lingering
surface high off the Eastern Seaboard. Highs and lows through the
weekend/into early next week will be tamped down even as the wedge
begins to recede, with highs in the lower-60s expected Sunday and
Monday (about 10-15 degrees *below* average), and lows in the lower-
40s. That said, would not be surprised to see highs drop a few ticks
as this event enters the short term and the strength/staying power
of the cool dome is better assessed.
96
&&
.AVIATION...
(18Z TAFS)
Issued at 201 PM EDT Thu Apr 6 2023
VFR cigs/vsbys will kick off the 18Z TAF cycle but northern TAF
sites will begin to deteriorate in the early morning hours to MVFR
and then IFR by around 10-11Z as several waves of moisture
overspread northern Georgia. Northern TAF sites and MCN could see
SHRA/-TSRA this afternoon and evening with more -SHRA possible
tomorrow. -TSRA is possible from roughly 10-14Z at northern TAF
sites. -SHRA will be possible for northern locations through the
end of the TAF cycle. Winds will be W to NW from 3 to 5KT, with a
wind shift to the NE at the end of the TAF cycle at ATL.
//ATL Confidence...18Z Update...
Low to medium confidence on -SHRA/-TSRA timing. Medium confidence
on timing of MVFR and IFR cigs. High confidence on remaining
elements.
KAL
&&
.CLIMATE...
Issued at 319 PM EDT Thu Apr 6 2023
Records for 04-08
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 89 2015 50 2003 63 1983 27 2007
1989 1948
1902
KATL 87 2015 47 1902 67 1999 30 2007
KCSG 90 1947 56 1982 68 1911 32 2009
1929 1950
KMCN 90 1978 53 1982 66 1948 28 2007
1908
Records for 04-09
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 89 1919 48 2003 67 1999 32 2000
1972
KATL 86 2011 47 1899 68 1999 32 2000
1995 1896
KCSG 90 1946 56 1989 70 1999 34 2000
1927
KMCN 91 1978 53 1916 69 1999 32 2000
1899
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 63 75 44 50 / 60 80 100 90
Atlanta 62 75 46 50 / 50 80 100 90
Blairsville 57 66 43 50 / 60 100 100 90
Cartersville 56 70 46 52 / 70 80 100 90
Columbus 66 85 52 58 / 20 40 80 90
Gainesville 62 72 44 49 / 70 80 100 90
Macon 66 85 50 54 / 20 60 80 90
Rome 55 66 48 55 / 80 90 100 90
Peachtree City 62 78 47 52 / 40 70 100 90
Vidalia 67 87 54 60 / 0 50 70 90
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KAL
LONG TERM....96
AVIATION...KALHazardous weather outlook, Apr 6, 6:03 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 603 AM EDT Thu Apr 6 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 603 AM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. Isolated to scattered thunderstorms are expected this afternoon and evening across much of north and central Georgia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated and scattered thunderstorms are expected across portions of the forecast area Friday and Saturday. Additionally, periods of heavy rainfall could lead to isolated flash flooding and river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Apr 6, 4:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
402 PM EDT Thu Apr 6 2023
GAZ060-062030-
Putnam GA-
402 PM EDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of Putnam County
through 430 PM EDT...
At 402 PM EDT, a strong thunderstorm was over Eatonton, moving
northeast at 10 mph.
HAZARD...Frequent cloud to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder, you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Locations impacted include...
Eatonton, Phoenix, Rockville, Rock Eagle 4-H Center, Harmony, Oconee
Springs Park, Warfield and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3328 8321 3328 8323 3327 8323 3320 8342
3335 8354 3346 8340 3348 8328 3342 8324
3340 8324 3340 8321 3338 8322 3339 8321
3331 8315
TIME...MOT...LOC 2002Z 235DEG 9KT 3332 8341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:33 PM EDT | Special Weather Statement | FFC | Dade | 27 min |
| Apr 6, 4:02 PM EDT | Special Weather Statement | FFC | Putnam | 28 min |
| Apr 6, 5:39 PM EDT | Special Weather Statement | FFC | Oconee, Walton | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.